Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 3, 2018, 5:11 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 3, 2018, 5:11 PM HST (03:11 UTC)
- Expired
- Nov 3, 2018, 8:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 1 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 3, 7:20 PM HST | FLASH FLOOD | 1 N Kamuela, HI | BIG ISLAND CIVIL DEFENSE REPORTS SEVERAL HIKERS STRANDED BY FLOOD WATERS AT ANNAS POND NEAR WAIMEA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WGHW50 PHFO 040311
FFWHFO
HIC001-040615-
/O.NEW.PHFO.FF.W.0067.181104T0311Z-181104T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
511 PM HST SAT NOV 3 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 815 PM HST.
* At 508 PM HST, radar indicated heavy rain and thunderstorms
upslope of Pololu and Waipio Valleys. Rainfall rates up to 3
inches per hour have been observed, and Kawainui Stream has
reached 6 feet. Police report flooding along Kohala Mountain Road,
Kawaihae Road and near Waimea.
* Locations in the warning include but are not limited to...
Pololu Valley, Kohala Ranch, Hawi, Halaula, Kamuela, Kapaau,
Waimanu Valley, Puako and Waipio Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1997 15561 1997 15584 2003 15582 2013 15590
2023 15591 2025 15590 2025 15577 2022 15573
2020 15573 2014 15561
$$
M Ballard2 follow-up statements
185
WGHW70 PHFO 040451
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
651 PM HST SAT NOV 3 2018
HIC001-040615-
/O.CON.PHFO.FF.W.0067.000000T0000Z-181104T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
651 PM HST SAT NOV 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
At 647 PM HST...radar indicated heavy rain is decreasing over the
Kohala and Kamuela areas of the Big Island. However, high water
levels and flooding continue in local area rivers and streams.
Locations in the warning include but are not limited to...
Pololu Valley, Kohala Ranch, Hawi, Halaula, Kamuela, Kapaau, Waimanu
Valley, Puako and Waipio Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
LAT...LON 1997 15561 1997 15584 2003 15582 2013 15590
2023 15591 2025 15590 2025 15577 2022 15573
2020 15573 2014 15561
$$
RCB366
WGHW70 PHFO 040610
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
810 PM HST SAT NOV 3 2018
HIC001-040617-
/O.EXP.PHFO.FF.W.0067.000000T0000Z-181104T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
810 PM HST SAT NOV 3 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 815 PM HST...
Weather radar showed that heavy rain has ended. However, elevated
water levels continue to flow through local area rivers and streams.
These higher water levels will gradually diminish through the
evening hours.
LAT...LON 1997 15561 1997 15584 2003 15582 2013 15590
2023 15591 2025 15590 2025 15577 2022 15573
2020 15573 2014 15561
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 3, 3:44 PM HST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 3, 3:44 PM HST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 344 PM HST Sat Nov 3 2018 .SYNOPSIS... An upper level low to the northeast of the Big Island continues to provide some instability over the eastern half of the state, with isolated thunderstorms remaining a possibility through tomorrow morning as the low lifts to the north. High pressure far to the northeast will maintain a trade winds through the weekend. Enhanced showers from the upper low will ride in on the trades, primarily impacting the windward and mauka areas of the islands. && .DISCUSSION... No major changes to the forecast with the afternoon package. Thunderstorms have been noted over and near the Big Island this afternoon, but as of 3 pm, none have been near the Big Island Summits. Temperatures at the summit have reached just above freezing, but are expected to fall below freezing again tonight. Should any thunderstorms reach to the summits, snow is a possibility. The models are still in good agreement with the upper low to the northeast of the islands lifting north over the next 24 hours or so, which will allow a more stable airmass to move in over the islands. High pressure far northeast of the islands is providing a moderate to locally breezy trade wind pattern, which should persist through the remainder of the weekend. Heading into next week, a cold front far northwest of the islands will become the focus for the weather pattern. The GFS and ECMWF remain in agreement with a low forming north of the islands midweek. This would bring southeast to south winds over the islands, with the front reaching Kauai during the second half of the week. The front appears at this time to then traverse down the island chain over next weekend. && .AVIATION... Breezy to windy trades will be in place into tonight but should weaken into Sunday. AIRMET Tango is in effect for low level turbulence downwind of mountains. This may be lifted tonight or Sunday as a result of the projected weakening winds. There were PIREPs of low level turbulence throughout Saturday afternoon. With the instability near the Big Island will monitor that area for mountain obscuration and issue AIRMET if warranted. The instability just southeast of the Big Island may produce isolated thunderstorms across the eastern half of the Big Island and possibly east Maui. && .MARINE... High pressure northeast of Hawaii will continue to drive moderate to breezy trades through the rest of the weekend, before weakening slightly early next week. A Small Craft Advisory (SCA) remains in effect for the typical windier zones around Maui County and the Big Island through Sunday. Winds in these areas should fall below SCA criteria by Monday. An upper level low centered about 200 miles northeast of Hilo is causing scattered showers across the coastal waters and isolated thunderstorms across the windward waters of the Big Island. As the upper low tracks westward, isolated thunderstorms will remain possible mainly across the eastern coastal zones through Sunday morning. The upper level low is then forecast to weaken and move north later Sunday into Monday. No major swells are expected through the next week. A small west- northwest swell will arrive Sunday and continue into the first half of next week, followed by another small reinforcement during the second half of the week. Small background south swells will continue through next week. Breezy trade winds will produce small to moderate surf along east facing shores into early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...M Ballard AVIATION...Chevalier MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 3:41 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 3, 8:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 4, 5:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.